So Irritating

It's just over a week since I was released from hospital. It has been great to be out. After the excitement of the trip to A&E last weekend the rest of the week was uneventful as my temperature returned to normal. On Thursday I visited my consultant back in Lincoln. She was very pleased with … Continue reading So Irritating

Advertisements

Changing Tastes

One of the strangest outcomes of my recent chemotherapy is the effect upon my appetite and tastes. This maybe partly due to the hospital food, which was not particularly appetising. However, during my most neutropenic period I lost all desire for food. One of the effects of the Melphalan is to strip the lining of … Continue reading Changing Tastes

Ups and downs

This past 24 hours I have started to feel more unwell. This has mainly been a low level nausea and an accompanying headache. I have completely lost my appetite and find it particularly hard to eat any form of meat. I have been given anti- sickness and anti-diarrhoea medicines which has helped. My mouth and … Continue reading Ups and downs

Neutropenic

I am now neutropenic. This means that there has been a significant drop in the number of neutrophils in my blood stream. Neutrophils are a particular type of white blood cell which are used as part of the bodies immune system. The neutrophils contain sacks of enzymes which digest microorganisms. The effect of the Melphalan … Continue reading Neutropenic

Day Zero

Day zero is the name given to the day of your stem cell transplant. This will happen this afternoon, 48 hours exactly after my chemotherapy took place. The extra day has been to allow my kidney time to flush the Melphalan out of my body, so it won't kill the newly introduced stem cells. I … Continue reading Day Zero

Leaving a Bitter Taste in the Mouth

It was in February of this year I first noticed this. At the time I had no idea why. In the months since it has been a constant presence. Sometimes subtle, sometimes overwhelming. At its worst it has induced nausea. In Nairobi, just before the diagnosis of Myeloma it was acute. A bitter, salty, metallic … Continue reading Leaving a Bitter Taste in the Mouth

Dawn Chorus

The blackbird chirps away behind my window. Gladly greeting the morning. Regret not taking the sleeping tablet. It's been a steroid sleep. Wakeful hours. Toilet trips. Soon the midsummer sun will rise. A new day. An Abingdon day. Here to celebrate. A birthday. Nineteen Years on. Happy Birthday Son!

Pins & Needles

As the chemotherapy treatment progresses there are signs of some of the side effects becoming manifest. One of these is Peripheral Neuropathy. This term describes damage to the nerves in the hands, feet, arms and legs and is both a symptom of Myeloma and it's treatment with Valcade (Bortezomib) and other chemotherapy drugs such as … Continue reading Pins & Needles

Steroids

Part of my treatment for a Myeloma involves the use of a steroid (Dexamethasone). Dexamethasone is a type of corticosteroid called a glucocorticoid. Dexamethasone helps to reduce inflammation and calms an overactive immune system. Dexamethasone mimics the effect of cortisol, a hormone released by the adrenal glands (located on top of the kidneys) that controls … Continue reading Steroids

Valcade – Side Effects

Today I am due to have the fourth dose of Valcade part of my VCD chemotherapy regime. As yet I have not experienced any side-effects from this treatment, save for a slight rash at the injection point in my stomach.  Long may this continue. Even so there are some potential side-effects and so these are … Continue reading Valcade – Side Effects